Minnesota, 2020

Flood in Minnesota, June 9 to 10, 2020

June 9 to 10, 2020 · NWS FGF · 1 event in 1 county or zone

Roughly 3 to 7 inches of rain fell along the North Branch of the Two Rivers River, causing some basement flooding and flooded roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$250,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Roughly 3 to 7 inches of rain fell along the North Branch of the Two Rivers River, causing some basement flooding and flooded roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 9, 11:47 AM CST, 13 minutes earlier.

Area forecast discussion, Jun 9, 11:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1247 PM CDT Tue Jun 9 2020

.UPDATE...
Issued at 1247 PM CDT Tue Jun 9 2020

Just when it looked like the showers in the Valley would hang
around most of the day, they have dried up in many areas. Once the
steadier spot in the Roseau County lifts northeast, it may
transition to the hit and miss variety for the rest of the
afternoon. Some guidance hints at another steadier band lifting up
out of eastern South Dakota this afternoon. There is an area of
thunderstorms west of Sioux Falls that is lifting northward, so
will have to keep an eye on that this afternoon.

UPDATE Issued at 1040 AM CDT Tue Jun 9 2020

Just catching up a bit this morning. Have not seen much for shower
activity east of the Red River Valley yet, while the main action
has been along and west of the valley. Will therefore decrease
precipitation chances in the east, and bump them up a bit in the
west. With the cloudy and cool conditions across the FA, not sure
there will be much thunder this afternoon.

UPDATE Issued at 645 AM CDT Tue Jun 9 2020

Went with showers for the remainder of the morning as instability
has shifted to the east and MCS lifted to the north. Will see
showers continue to lift north from MCS activity in SD this
morning mainly across eastern ND. Coverage of showers is expected
to increase to the east as baroclinic zone slides east this
afternoon.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 351 AM CDT Tue Jun 9 2020

Current predawn set up across the area has an area of showers and
thunderstorms lifting across much of the valley and NW and west
central MN. Will continue to see this area lift to the north with
the strongest convection lift northeast through the Bemidji area
as environment still shows ML cape around 1000j/kg of instability.

Impacts today will be placement and duration of rain and
thunderstorms as one last impulse lifts across the area in the
southwesterly flow aloft. SFC boundary has pushed just to the
eastern edge of the forecast area with nw winds today and with it
much of the instability. Thus expecting just general thunder and
showers today with no severe weather as mid level forcing supports
some elevated precip along the mid level baroclinic zone. Likely rain
chances dry out this evening from west to east and return
Wednesday afternoon with upper trough passing along the northern
border. Will see some isolated and possibly scattered convection
develop in the cyclonic flow/-20C at 500mb cold pool aloft.

Temps will be much cooler the next couple days as clouds persist
with highs in the 60s to near 70.

.LONG TERM...(Wednesday night through Monday)
Issued at 351 AM CDT Tue Jun 9 2020

Minimal impacts are expected for the extended time frame. Drier
weather is expected for much of the extended time frame as NW flow
then upper ridging develop aloft with sfc high pressure settling
in over the northern plains. Will see the chance for thunderstorms
return towards the end of the weekend with flow trying to become
southwesterly. Temperatures moderate this weekend back into the
70s and low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1247 PM CDT Tue Jun 9 2020

Had looked like showers would linger at most of the TAF sites
through the afternoon. Now it looks like it will be more hit and
miss. Wind speeds have also not been quite as gusty as expected,
but they are increasing finally at KFAR. These gusty winds will
decrease later this evening, but then become even more gusty on
Wednesday. Ceilings will be all over the place, but should be on
an increasing trend overnight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...JK
LONG TERM...JK
AVIATION...Godon
Hazardous weather outlook, Jun 9, 4:42 AM CST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
542 AM CDT Tue Jun 9 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
542 AM CDT Tue Jun 9 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers with embedded thunderstorms are expected today, mainly
within the Red River Valley into Minnesota. Minor impacts from
excessive rainfall may be possible. The probability for widespread
hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 9, 9:04 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1004 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND DMG     4 W BEMIDJI             47.48N 94.96W
06/09/2020                   BELTRAMI           MN   PUBLIC

            BIRCH TREE DOWNED IN GRANT VALLEY TOWNSHIP.
            REPORT RECEIVED VIA FACEBOOK AND TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Jun 9, 9:22 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1022 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     3 NE PELICAN RAPIDS     46.60N 96.04W
06/09/2020                   OTTER TAIL         MN   PUBLIC

            LARGE TREE DOWNED ON HIGHWAY 59 JUST NORTH
            OF CR 4. REPORT RECEIVED VIA FACEBOOK AND
            TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jun 9, 10:21 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1121 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     10 NW ROSEAU            48.95N 95.92W
06/08/2020                   ROSEAU             MN   PUBLIC

            LARGE TREE DOWNED. REPORT RECEIVED VIA
            FACEBOOK.

&&
Local storm report, Jun 9, 11:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1204 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     BRECKENRIDGE            46.26N 96.59W
06/09/2020                   WILKIN             MN   PUBLIC

            NUMEROUS TREES AND POWER LINES DOWNED IN THE
            WAHPETON/BRECKENRIDGE AREA.

0208 AM     TSTM WND DMG     WAHPETON                46.27N 96.61W
06/09/2020                   RICHLAND           ND   PUBLIC

            NUMEROUS TREES AND POWER LINES DOWNED IN THE
            WAHPETON/BRECKENRIDGE AREA.

&&
Local storm report, Jun 9, 11:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1242 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             PARK RIVER              48.39N 97.74W
06/08/2020  M1.75 INCH       WALSH              ND   PUBLIC

            REPORT RECEIVED VIA BROADCAST MEDIA
            FACEBOOK. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jun 9, 11:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1245 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             LAKE BRONSON            48.73N 96.66W
06/08/2020  M3.00 INCH       KITTSON            MN   PUBLIC

            DELAYED REPORT VIA FACEBOOK. TIME ESTIMATED
            FROM RADAR.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kittson

When
June 9, 12:00 PM CST to June 10, 8:00 AM CST
Where
Kittson County, 3 mi NW of Lancaster to 15 mi SW of Lancaster
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
48.901, -96.867

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886365.